Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Green Bay, WI

March 8, 2000Portage County, Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Mar 8, 2000, 5:20 PM CST for Portage County, Waushara County, Wisconsin. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 8, 2000, 5:20 PM CST (23:20 UTC)
Expired
Mar 8, 2000, 6:05 PM CST
In force
45 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Portage County, WI, Waushara County, WI

What was reported inside it

TimeReportWhereRemark
Mar 8, 5:25 PM CSTHail 1Blaine, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 082321
SVRGRB
WIC097-137-090005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
520 PM CST WED MAR 8 2000

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PORTAGE COUNTY IN CENTRAL WISCONSIN
  WESTERN WAUSHARA COUNTY IN CENTRAL WISCONSIN

* UNTIL 605 PM CST

* AT 515 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF PLAINFIELD.  THE STORM WAS
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLAINFIELD BY 530 PM CST
  ALMOND BY 535 PM CST
  BANCROFT BY 535 PM CST

THIS IS A DANGEROUS STORM WITH HAIL LARGER NTHAN AN INCH IN DIAMETER.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

RDM/MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:30 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 8, 3:30 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CST WED MAR 8 2000

NOT HARD TO FIND IMPRESSIVE LATE WINTER/EARLY SPRING STORM OVR THE CNTRL
PLAINS. WL FOCUS ON FIRST 24 HRS AS THIS TIME FRAME TO SEE A RAPID
RETURN TO WINTER THROUGHOUT THE FCST AREA. MAIN FCST CONCERNS WL BE
TIMING OF RAIN TO SNOW...AMT OF SNOW AND TEMPS.

STACKED LOW OVR ERN NEBRASKA STILL FCST BY MDLS TO MV NEWD INTO SRN WI
BY 12Z THU. AFTER THAT TIME...MDLS DISAGREE ON SPD OF SHEARING THAT
TAKES PLACE AS LOW ENCOUNTERS CONFLUENT FLOW. ETA THE SLOWEST...NGM THE
QUICKEST AND AS USUAL...AVN IN BETWEEN. HARD TO BELIEVE THAT THIS SYSTEM
WL OPEN UP AND WEAKEN AS FAST AS THE NGM. FURTHERMORE...THEN NGM WAS WAY
TOO COLD WITH ITS INITIAL 8H TEMPS. WL LEAN ON AN ETA/AVN COMPROMISE FOR
THE FCST. BASED ON THIS THINKING...EXPECT A ROUND OF SHWRS WITH A FEW
THUNDERSTORMS THIS EVENING AS THE UPR LOW APPROACHES. VSBL SATL IMAGERY
ALREADY SHOWING SOME TOWERING CU OFF TO OUR SW. COLD AIR EXPECTED TO
SURGE INTO NW WI LTR TNGT AND SHOULD SEE A MIX OF PCPN OVR N-CNTRL WI
BEFORE DAYBREAK. THE REST OF THE FCST AREA TO SEE OCNL SHWRS/TSTMS.

ON THU...THE LOW WL CONT TO WEAKEN/SHEAR OUT AND HEAD OFF TO THE EAST.
8H TEMPS DROP ANYWHERE FROM 8 TO 15 DEGS C BETWEEN 12Z THU-00Z FRI. ANY
LEFTOVER RAIN WL QUICKLY CHG TO SNOW DURING THE MORNING WITH BEST CHCS
OF ACCUMULATIONS ACROSS THE NORTH WHERE DEFORMATION ZN TO RESIDE. ALTHO
ACCUMULATIONS OF 1 TO 3 INCHES EXPECTED ACROSS THE NORTH...THE
COMBINATION OF SNOW...WIND AND TEMP DROP FROM TDA WEIGHED HEAVILY ENUF
TO WARRANT A WINTER WX ADVY. TEMPS BY 00Z FRI WL BE 30 TO 50 DEGS COOLER
THAN CURRENT READINGS.

WEATHER TO QUIET DOWN THU NIGHT AND FRI AS HIGH PRESSURE IN SRN CANADA
TRIES TO PUSH SOME DRY AIR SWD. A SHRTWV DROPPING SE THRU THE MEAN FLOW
MAY TRY AND PRODUCE SOME FLURRIES ON FRI...HOWEVER AM NOT ALL THAT
IMPRESSED ATTM.

TEMPS A REAL CRAPSHOOT FOR TNGT AND THU PENDING ON SPD OF COLD AIR.
USING THICKNESS LVLS AND CURRENT TEMPS...HAVE GONE A BIT WARMER THAN
GUID FOR TNGT AND EARLY THU. READINGS ON THU SHOULD BE STDY OR SLOWLY
FALLING AS CAA TAKES OVR. FOR THE LATTER TWO PDS...TOOK THE MIDDLE OF
THE ROAD BETWEEN COOL NGM AND WARM AVN.

COORD WITH MQT AND DLH.

.GRB...WINTER WEATHER ADVY N-CNTRL WI LATE TNT INTO THU MRNG
       WIZ005-010>012-018-019.
       WINTER WEATHER ADVY FAR NE WI THU NORTH OF A LINE FROM MOUNTAIN
       TO WAUSAUKEE
       WIZ013-021.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Mar 8, 12:00 PM CST, 5 hours 20 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-082100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CST WED MAR 8 2000

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FORECAST THIS
AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND LARGE HAIL ARE POSSIBLE OVER PARTS OF CENTRAL AND EAST CENTRAL
WISCONSIN.

FORECAST:
A STRONG LOW PRESSURE SYSTEM OVER EASTERN NEBRASKA WILL LIFT NORTHEAST
THIS AFTERNOON AND TONIGHT...PROVIDING THE NECESSARY TRIGGER FOR
THUNDERSTORM DEVELOPMENT. PERIODS OF SUNSHINE AND A CONTINUED INFLUX OF
GULF MOISTURE WILL RESULT IN A MARGINALLY UNSTABLE ATMOSPHERE. ALTHOUGH
THUNDERSTORMS ARE ANTICIPATED ACROSS THE ENTIRE FORECAST AREA...THE
MAIN THREAT OF SEVERE STORMS SHOULD REMAIN SOUTH OF A LINE FROM MERRILL
TO MARINETTE. THE MOST FAVORABLE TIME PERIOD SHOULD BE BETWEEN 3:00 PM
AND 7:00 PM.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS
EVENING.

ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST.

KIECKBUSCH
WWW.CRH.NO3AA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 5:51 PM CSTSevere Thunderstorm WarningGRBWaupaca29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.